Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Kansas City, MO

March 21, 2019Buchanan County, Missouri

NWS Kansas City, MO issued this flash flood warning at Mar 21, 2019, 11:12 PM CDT for Buchanan County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2019, 11:12 PM CDT (04:12 UTC)
Expired
Mar 22, 2019, 8:15 AM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS53 KEAX 220412
FFWEAX
MOC021-221315-
/O.NEW.KEAX.FF.W.0003.190322T0412Z-190322T1315Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1112 PM CDT THU MAR 21 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  North central Buchanan County in northwestern Missouri...

* Until 815 AM CDT Friday.

* At 1111 PM CDT, gauges indicated a levee on the Missouri River at 
  St. Joseph is going overtop causing flash flooding of immediately 
  surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3979 9488 3982 9487 3982 9481 3972 9481
      3972 9490 3974 9486 3977 9486 3977 9488
      3976 9491 3978 9494

$$

Barham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 6:00 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 21, 6:00 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT Thu Mar 21 2019

.Discussion...
Issued at 312 PM CDT THU MAR 21 2019

Tranquil weather continues this afternoon with sunny skies, light
northwest winds, and temperatures in the 50s. Surface high pressure
will slide to our southwest tonight, with upper level ridging
gradually building in from the central Plains on Friday. This will
continue the pleasant weather to end the work week, with highs in
the 50s to middle 60s tomorrow afternoon and mostly sunny skies.

More active weather is expected for the weekend as a lead shortwave
trough ejects from the Four Corners into Iowa and becomes
negatively-tilted. Areas of showers will slowly spread from west
to east during the day on Saturday, with more widespread
precipitation expected late Saturday night into Sunday morning as
the surface low tracks into southeast Nebraska. Instability looks
fairly marginal at this time, but enough may be present for a few
embedded thunderstorms on Sunday. Total rainfall amounts over the
weekend will be highly dependent on any thunderstorm activity and
its respective location(s) and intensity, but a general basin
average of one-half inch with locally higher amounts are expected
over northwest Missouri into northeast Kansas, with lesser amounts
points south and east.

Cooler weather advects into the area Monday and Tuesday as high
pressure builds into the Great Lakes with slightly below normal
temperatures. Strong southerly flow will develop ahead of the next
upper trough, with an increase in warmth and moisture. Highs by next
Thursday may reach the 70 degree mark, potentially our warmest day
in months, along with a chance for thunderstorms.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 557 PM CDT THU MAR 21 2019

VFR conditions will persist through the forecast period as a
surface ridge advances eastward. Cloud cover will later build
over the area early Saturday ahead of the next storm system.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Welsh
Hazardous weather outlook, Mar 21, 5:29 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Thu Mar 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Thu Mar 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to Major river flooding is occurring along the Missouri
River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Rain chances increase over the weekend with the potential for
 isolated thunderstorms Saturday, with a better chance at scattered
thunderstorms Sunday.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:29 PM CDTFlash Flood WarningEAXHolt3 hr
Mar 22, 7:58 AM CDTFlash Flood WarningEAXBuchanan14 hr
Mar 22, 8:19 AM CDTFlash Flood WarningEAXBuchanan13 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.